Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 62, NWS Milwaukee, WI
NWS Milwaukee, WI issued this severe thunderstorm warning at Jul 27, 2002, 11:47 PM CDT for Dane County, Rock County, Wisconsin. It was in force for 58 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 27, 2002, 11:47 PM CDT (04:47 UTC)
- Expired
- Jul 28, 2002, 12:45 AM CDT
- In force
- 58 min
- Issued by
- NWS Milwaukee, WI
- Area
- Whole counties
Counties Dane County, WI, Rock County, WI
The radar
The Milwaukee radar (KMKX), 58 km from the middle of the area, began a volume at 04:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 27, 11:50 PM CDT | Thunderstorm Wind 52 E | Stoughton, WI | |
| Jul 28, 12:15 AM CDT | Thunderstorm Wind 52 E | Edgerton, WI | |
| Jul 28, 12:20 AM CDT | Thunderstorm Wind 56 E | Milton, WI |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 27, 8:55 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 4.8 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 7133 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 660 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 127 m²/s²
- 0-3 km storm-relative helicity
- 177 m²/s²
- Significant tornado parameter
- 6.1
- Supercell composite
- 30.5
The text
As transmitted, in the capitals the NWS used until 2016.
185 WUUS53 KMKX 280447 SVRMKE WIC025-105-280545- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 1147 PM CDT SAT JUL 27 2002 THE NATIONAL WEATHER SERVICE IN SULLIVAN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ROCK COUNTY IN SOUTH CENTRAL WISCONSIN SOUTHERN DANE COUNTY IN SOUTH CENTRAL WISCONSIN * UNTIL 1245 AM CDT * AT 1147 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES NORTH OF EVANSVILLE...OR ABOUT 5 MILES SOUTHEAST OF OREGON...MOVING EAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... EDGERTON AT MIDNIGHT CDT. JANESVILLE AT 1210 AM CDT. MILTON AT 1215 AM CDT. IF YOU ARE IN THE PATH OF THIS STORM...YOU SHOULD PREPARE FOR DAMAGING WINDS IN EXCESS OF 60 MPH...LARGE HAIL...AND DEADLY LIGHTNING. SEEK SHELTER IMMEDIATELY HAIL OF 1 INCH IN DIAMETER AND WINDS GREATER THAN 60 MILES AN HOUR ARE EXPECTED FROM THIS STORM. IF YOU ARE IN THE STORMS PATH...SEEK SHELTER INDOORS. DAVIS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 2:44 PM CDT, 9 hours 3 minutes earlier.
Area forecast discussion, Jul 27, 2:44 PM CDT, 9 hours 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 244 PM CDT SAT JUL 27 2002 FCST FOCUS ON WHEN AND WHERE CONVECTION MAY FIRE/DEGREE OF SEVERITY INTO MON AND HEAT INDICES ON SUN. VISIBLE SAT LOOP SHOWS CLDS XPNDG OVR NRN HLF OF CWA WHERE H850 BNDRY AND SPEED CONVERGENCE ARE OCCURRING AS LLJ PUSHES INTO AREA. BUFKIT SHOWS H700 INVERSION UNTIL ARD 01Z BUT AS THE CAP ERODES CAPE RISES TO 4000 J/KG...34 CIN AND 5.5 EHI. BEST CHANCE FOR STORM DVLPMNT AND SVR WX WILL BE AS SFC WRMFNT MOVES NEWD THRU SRN WI THIS EVENING. BUFKIT INDICATING UVV MAXING IN SFC-H700 LYR BTWN 01Z-02Z. SPC HAS ISSUED 25 PCT PROB OF DAMAGING WINDS AND LARGE HAIL WITH 5 PCT PROB OF TORNADOES FOR PTNS OF SRN WI TONIGHT. SEE SWODY1 FOR FURTHER DETAILS. LLJ IS XPCTD TO CONT THRU THE NIGHT AND TRAJ FCST INDICATES THAT LO-MID 90S ARE STILL LIKELY SUNDAY WITH MID 70S DEWPTS WHICH GENERATE HI/S OF 100 TO 105 SUNDAY AFTN...ALTHO MORE CLDS WUD TEND TO HOLD TEMPS. CDFNT MOVING SWD THRU WI DURG THE NIGHT IS PROGGD TO BECOME NRLY STNRY ACRS CNTRL WI ON SUNDAY...LEAVING MUCH OF SRN WI IN THE WARM SECTOR. SPC HAS ONCE AGAIN PLACED SRN WI INTO SLGT RISK SVR CATEGORY SUNDAY AS ALL SVR WX INDICES REMAIN VERY UNSTBL AT LEVELS MUCH LIKE TODAY. IT WUD APPEAR THAT THE BEST FOR STORMS WUD BE AS THE CDFNT MOVES THRU SUNDAY NIGHT. LOW PRES AND CDFNT EXIT SE WI MONDAY MRNG WITH ANY REMAINING SHWRS AND STORMS DEPARTING. SOMEWHAT COOLER AND DRIER AIR REPLACES HUMIDTITY AND HEAT ON MONDAY...HWVR THE TRUE COOL AND DRY PUSH WILL HAVE TO WAIT UNTIL NEXT FRIDAY AND SATURDAY AS CANADIAN AIR WORKS ITS WAY INTO OUR AREA. .MKX...NONE.
In the hours before
Local storm report, Jul 27, 11:00 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1100 PM CDT SAT JUL 27 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1047 PM COBB WI .75 INCH HAIL
07/27/02 IOWA HAIL REPORTED IN THE
VILLAGE. REPORTED BY
LAW ENFORCEMENT OFFICIAL.Special weather statement, Jul 27, 11:00 PM CDT, 47 minutes before
WIZ046-047-051-052-056>060-062>072-280430- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 1100 PM CDT SAT JUL 27 2002 A LINE OF STRONG THUNDERSTORMS STRETCHING FROM SOUTHEAST SAUK COUNTY BACK INTO EASTERN GRANT COUNTY...WEST OF MADISON...WILL CONTINUE MOVING EAST AT 40 MPH. BY 1120 PM CDT...THE LINE OF STORMS WILL REACH A DE FOREST...TO MADISON...TO HOLLANDALE LINE. THE POTENTIAL EXISTS FOR THESE STORMS TO INCREASE IN INTENSITY... POSSIBLY REACHING SEVERE LEVELS...PRODUCING DAMAGING WINDS TO 60 MPH AND LARGE HAIL UP TO 3/4 INCH IN DIAMETER. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT SUNDAY MORNING FOR PORTIONS OF SOUTH CENTRAL WISCONSIN. WOOD/KAPELA
Local storm report, Jul 27, 11:05 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1105 PM CDT SAT JUL 27 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1103 PM DODGEVILLE WI WIND DAMAGE
07/27/02 IOWA REPORTED BY LAW
ENFORCEMENT OFFICIAL.
POWER LINES DOWN IN THE
CITY.Local storm report, Jul 27, 11:16 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1116 PM CDT SAT JUL 27 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1103 PM DODGEVILLE WI WIND DAMAGE
07/27/02 IOWA REPORTED BY LAW
ENFORCEMENT OFFICIAL.
TREES DOWN IN THE CITY.Special weather statement, Jul 27, 11:31 PM CDT, 16 minutes before
WIZ046-047-051-052-056>060-062>072-280500- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 1131 PM CDT SAT JUL 27 2002 A LINE OF STRONG THUNDERSTORMS STRETCHING FROM DEFOREST TO MADISON TO MINERAL POINT WILL CONTINUE MOVING EAST AT 40 MPH. BY MIDNIGHT THE STORMS WILL REACH A WATERLOO TO CAMBRIDGE TO EVANSVILLE LINE. THE POTENTIAL EXISTS FOR THESE STORMS TO INCREASE IN INTENSITY... POSSIBLY REACHING SEVERE LEVELS...PRODUCING DAMAGING WINDS TO 60 MPH AND LARGE HAIL UP TO 3/4 INCH IN DIAMETER. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT SUNDAY MORNING FOR PORTIONS OF SOUTH CENTRAL WISCONSIN. THROUGH MIDNIGHT...A CLUSTER OF THUNDERSTORMS OVER FOND DU LAC COUNTY WILL MOVE EAST ACROSS SHEBOYGAN COUNTY. THESE STORMS SHOULD REMAIN BELOW SEVERE WEATHER LIMITS AND ONLY PRODUCE SMALL HAIL AND GUSTY WINDS TO ONLY 40 MPH. KAPELA
Local storm report, Jul 27, 11:32 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1132 PM CDT SAT JUL 27 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1127 PM VERONA WI .25 INCH HAIL
07/27/02 DANE OBSERVED IN THE CITY
LIMITS. REPORTED BY LAW
ENFORCEMENT OFFICIAL.The office that day
Everything else NWS Milwaukee, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 10:17 PM CDT | Severe Thunderstorm Warning | MKX | Iowa | 58 min |
| Jul 27, 11:44 PM CDT | Severe Thunderstorm Warning | MKX | Green, Iowa | 61 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.